Maine, 2005

Winter Storm in Maine, March 9, 2005

March 9, 2005 · NWS CAR · 4 events in 4 counties and zones

Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought heavy snow and mixed precipitation to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought heavy snow and mixed precipitation to the region. Storm total snow accumulations generally ranged from 5 to 10 inches inland from the coast...with localized totals to around 14 inches. Snow accumulations near the coast generally ranged from 3 to 6 inches...where mixed precipitation was more extensive. Freezing rain produced up to a half inch of ice accumulation near the coast.Wind gusts of 35 to 45 mph occurred during the storm...producing near blizzard conditions at times with blowing and drifting snow. The gusty winds combined with snow and ice accumulating on powerlines to help bring down powerlines which led to scattered power outages. Many schools and businesses either cancelled or closed early...with many events also postponed due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 9, 3:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 3:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EST WED MAR 9 2005

.SYNOPSIS...AN INTENSE LOW PRESSURE SYSTEM WILL MOVE RAPIDLY NORTH
ACROSS WESTERN NEW BRUNSWICK AND INTO NORTHEAST QUEBEC BY TONIGHT...
ENDING ACCUMULATING SNOWFALL ACROSS DOWNEAST AREAS BY LATE MORNING
AND ACROSS NORTHERN MAINE BY AFTERNOON. WINDY CONDITIONS WILL CAUSE
BLOWING AND DRIFTING SNOW THROUGHOUT THE DAY ACROSS MOST OF THE
REGION. WEAK HIGH PRESSURE WILL BUILD ACROSS NEW ENGLAND THURSDAY
INTO EARLY FRIDAY WITH FAIR CONDITIONS. THE NEXT LOW PRESSURE SYSTEM
WILL APPROACH FROM THE LOWER GREAT LAKES WITH CLOUDINESS AND A
CHANCE OF SNOW FOR THE WEEKEND.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...INTENSE LOW PRESSURE WILL MOVE
THROUGH EXTREME EASTERN MAINE THIS MORNING AND THEN NORTH OF THE
STATE BY THIS AFTERNOON. SYSTEM IS FULLY OCCLUDED AND SHOULD SLOWLY
START TO FILL TODAY. PRECIPITATION WRAP EXTENDS ACROSS THE ENTIRE
STATE THIS MORNING AND WILL MOVE FROM SOUTH TO NORTH TODAY WITH SNOW
ENDING ACROSS DOWNEAST SECTIONS THIS MORNING AND ACROSS CENTRAL AND
NORTHERN SECTIONS IN THE AFTERNOON FOLLOWED BY SCATTERED SNOW
SHOWERS. WILL KEEP WARNINGS UNTIL 9 AM ACROSS DOWNEAST AND TO NOON
OVER CENTRAL AND NORTHERN MAINE. SLEET STILL FALLING ACROSS ZONES
2...5 AND 6 EARLY THIS MORNING BUT COLD AIR WILL WRAP AROUND LOW AS
IT MOVES NORTH CHANGING SLEET TO ALL SNOW BY DAYBREAK. AS SNOW
SUBSIDES...STRONG WESTERLY WINDS WILL PRODUCE AREAS OF BLOWING SNOW
TODAY SO AFTER WARNINGS END HAVE FOLLOWED WITH BLOWING SNOW ADVISORY.

AS LOW QUICKLY MOVES NORTH INTO LABRADOR TONIGHT...GRADIENT RELAXES
AND WINDS WILL DROP TO 10 TO 20 MPH MOST LOCATIONS. EVEN WITH WINDS
STRONG COLD AIR ADVECTION WILL LOWER TEMPERATURES TO AROUND ZERO
TONIGHT. DOWNGLIDE WILL CREATE PARTLY CLOUDY SKIES ACROSS DOWNEAST
SECTIONS TONIGHT INTO THURSDAY. CYCLONIC FLOW AROUND UPPER VORTEX
CENTERED OVER JAMES BAY WITH PLENTY OF LOW LEVEL MOISTURE WILL KEEP
MOSTLY CLOUDY SKIES ACROSS CENTRAL AND NORTHERN SECTIONS THROUGH
THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
AFTER A BRIEF BREAK IN THE ACTION THU NGT INTO MIDDAY FRI...NEXT
MAJOR ALBERTA S/WV COMPLEX BEGINS TO INFLUENCE OUR FA WITH THE LEAD
S/WV BY LATE FRI. WE KEEP CLDS AND POPS WITH THIS SYSTEM THRU FRI
NGT...BUT WE ARE NOT CERTAIN HOW MUCH OF THIS S/WV WILL BE LEFT
CONSIDERING THE STRENGTH OF THE NEXT UPSTREAM S/WV DIGGING OUT OF
CNTRL CANADA. THE SCENARIO SUGGESTED BY THE SPECTRUM OF RUN TO RUN
AND MODEL TO MODEL SOLUTIONS INDICATE A SIMILAR SCENARIO TO THIS
CURRENT EVENT WRAPPING UP ACROSS OUR FA...XCPT THE UPPER TROF
APPEARS TO BOTTOM OUT ABOUT 5 DEG LONG FURTHER EAST. THE EXACT
IMPACT ON THE POTENTIAL OF COASTAL CYCLOGENESIS IS NOT CERTAIN FROM
THIS POINT IN TIME...BUT IT MAY NOT BE UNREASONABLE TO ASSUME A
TRACK A LITTLE MORE EAST THEN THIS LAST EVENT. GIVEN THE
UNCERTAINTIES ABOUT THE TIMING AND LOCATION OF A COASTAL LOW...WE
CAN NOT JUSTIFY INCREASING POPS TO LIKELY CATEGORY THIS WEEKEND
ATTM. LATER SHIFTS SHOULD HAVE AMPLE OPPORTUNITY TO BEEF POPS AND
ISSUE ANY STATEMENTS IF NECESSARY. OTHERWISE...TEMPS SHOULD REMAIN
AT OR BELOW NORMAL THRU THE LONGER TERM.

&&

.AVIATION...
INITIALLY IFR DUE TO SN AND LOW CIGS...THEN IMPROVING S TO N DURING
THE COURSE OF THE DAY TO MVFR AND THEN VFR. VFR CONDITIONS SHOULD
CONTINUE TNGT.

&&

.MARINE...
WILL INITIALLY GO WITH GALES FOR TODAY DIMINISHING TO SCA CONDITIONS
TNGT. LOADED GFS FOR WINDS OVER THE WATERS. WNAWAVE DID EXCELLENT
JOB WITH SEAS HEIGHTS LAST NIGHT SO PRIMARILY LOADED SEAS FROM
WNAWAVE. SEAS WILL TAKE A CONSIDERABLE LONGER TIME TO SUBSIDE BELOW
SCA CRITERIA THAN WINDS THU INTO FRI. OTHERWISE...THE NEXT CHC OF
HEADLINE WIND CONDITIONS WILL BE IN ADVANCE AND WITH ANY COASTAL LOW
THAT MAY FORM OFF THE NEW ENG COAST.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>006-010 UNTIL NOON WEDNESDAY.
  ...BLOWING SNOW ADVISORY FOR MEZ001>006-010 FROM NOON WEDNESDAY
     TO 6 PM WEDNESDAY.
  ...WINTER STORM WARNING FOR MEZ011-015-016-029-031-032 UNTIL 9 AM
     WEDNESDAY.
  ...BLOWING SNOW ADVISORY FOR MEZ011-015-016-029-031 FROM 9 AM
     WEDNESDAY TO 6 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 6 PM WEDNESDAY.

&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...VJN
AVIATION...CALDERON/VJN
Hazardous weather outlook, Mar 9, 4:53 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
453 AM EST WED MAR 9 2005

MEZ001>006-010-011-015>017-029>032-101200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
453 AM EST WED MAR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

THE DEPARTING INTENSE STORM WILL CONTINUE TO WARRANT WINTER STORM
WARNINGS ACROSS PORTIONS OF THE REGION THROUGH THE MORNING. IN
ADDITION TO FALLING SNOW...WHICH EVENTUALLY MAY TALLEY UP TO 2 FT
ACROSS SOME NORTHWEST MAINE LOCATIONS...BLOWING AND DRIFTING OF
SNOWFALL WILL CONTINUE DURING THE AFTERNOON AFTER THE ACCUMULATION
PHASE...REQUIRING BLOWING SNOW ADVISORIES FOR MUCH OF THE REGION.

WIND AND BLOWING/DRIFTING SNOW SHOULD END QUICKLY THIS EVENING AS
WINDS DIMINISH.

.DAYS TWO THROUGH SEVEN...
THE NEXT CHANCE OF SIGNIFICANT SNOWFALL WILL BE THE COMING WEEKEND.
COMPUTER MODELS INDICATE THE POTENTIAL OF ANOTHER COASTAL LOW...
ALTHOUGH DETAILS REGARDING THE TRACK AND INTENSITY REMAIN UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER TOTAL STORM SNOW TALLEYS AND WIND REPORTS ARE STILL NEEDED
TODAY.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
March 9, 6:00 AM EST to 9:00 AM EST
Where
Central Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Coastal Hancock

When
March 9, 6:00 AM EST to 9:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Interior Hancock

When
March 9, 6:00 AM EST to 9:00 AM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Southern Penobscot

When
March 9, 6:00 AM EST to 9:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441849, 5441850, 5441851, 5441852.